Vermont, 2022Winter Storm and Winter Weather in Vermont, March 12, 2022
March 12, 2022 · NWS BTV · 16 events in 16 counties and zones
A series of weak low pressure areas traversed along a cold front that moved across VT during the day of March 12th. Rain/snow mixed developed in the early morning hours changing to snow around sunrise and continuing until early to mid afternoon.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak low pressure areas traversed along a cold front that moved across VT during the day of March 12th. Rain/snow mixed developed in the early morning hours changing to snow around sunrise and continuing until early to mid afternoon. Snowfall amounts ranged from several inches in the lower Connecticut River Valley with 4 to 7 inches in the Champlain Valley with 6 to 12 inches elsewhere with the higher amounts mainly in northern sections.
The initial wet nature of the snow led to numerous slick and icy roads accounting for numerous vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 12, 3:59 AM EST, 1 minute earlier.
Area forecast discussion, Mar 12, 3:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
359 AM EST Sat Mar 12 2022
.SYNOPSIS...
A winter storm will bring widespread snowfall to the region today
with 6-10 inches for most locations with 10-18 inches for portions
of central and eastern Vermont. Gusty winds will develop this
afternoon and lead to near zero visibilities at times this afternoon
and evening. These gusty winds could also lead to power outages
across the region. Snow will taper off at many locations by Sunday
morning but snow showers will continue across the mountains. Quiet
weather is expected for the upcoming week with temperatures mainly
in the 40s and 50s.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 359 AM EST Saturday...A pesky warm front continues to create
some chaos across the North Country with temperatures ranging from
the low to mid 40s across Vermont to the lower 30s across the St.
Lawrence Valley in New York. Although temperatures for the most part
are above what was expected, the impact from these warmer
temperatures won't likely make much of a change to the forecast as a
combination of dynamic cooling and cold air advection aloft should
still allow us to drop near or below freezing prior to sunrise. The
main cold front is just west of Lake Ontario at this time but will
begin making quick progress eastward, especially once the phasing of
a surface low and the upper level trough takes place over the next
few hours. Model trends continue to not be our friend in the essence
that the phasing continues to look delayed with each subsequent
model run. Nevertheless, the phasing is in the early stages of
taking shape and the developing low pressure system is quickly
taking shape over central Tennessee and should have a beautiful
satellite representation as rapid cyclogenesis is expected
throughout the day today.
Light snow continues across northern New York this morning with
webcams showing 1-2 inches or so of fresh snow with light rain
currently falling in Vermont. This should change by 5 AM when the
warm front slides eastward and we see rain mix with and ultimately
transition to snow. Snow totals continue to remain tricky as models
show a wide variety of snow ratios. These ratios will initially be
very wet and rapidly change as temperatures cool and the
microphysics within the clouds support a more climatological snow
ratio (14:1 or so). Given the continued easterly track due to the
delayed phasing, even the Connecticut River Valley should see
predominately snow through the impending winter storm.
Winds will pick up even quicker than thought earlier as the gradient
tightens up quicker and a stronger LLJ is not progged to move through
the region. The latest SPC HREF continues to show snowfall rates of
1-2+ inches/hour this afternoon and could coincide with winds in the
25 to 35 mph range. Isolated blizzard conditions across northern and
eastern Vermont cannot be ruled out but will be short lived as the
winds and heavy snowfall should only overlap for a short period of
time. Once winds do pick up, however, area roadways will become even
more difficult to travel on due to blowing and drifting snow and
visibilities below zero at times. Travel is strongly discourages,
especially this afternoon, when the heaviest snow is expected to
occur. The aforementioned gusty winds will continue through the
overnight hours Saturday into Sunday morning which could lead to
blowing snow through the nighttime hours. There are some for
potential mountain wave activity this afternoon and evening as the
latest Froude numbers are hovering around 1.5 and a decent inversion
at ridgetop level. Looking at prob wind gusts for this afternoon,
there are areas of 20-25% of exceeding 60 mph winds in the lee of
the eastern slopes of the Green and Adirondack Mountains but will be
very localized. The combination of wet snow today and gusty winds
tonight could lead to power outages. The amount of wet snow will be
the main indicator on the degree of power outages so it'll be
something we monitor closely today.
Upslope snow showers for the northwest slopes of the Green and
Adirondack Mountains gets into full force this evening and will
continue into Sunday morning. This "backside bonus" will be nice and
fluffy which won't compound any existing issues. If anything, this
extra snow will make for some great skiing for those brave enough to
venture out to the slopes Sunday morning where wind chills will be
10 to 15 degrees zero. Temperatures will struggle to warm with an
anomalously cold air mass overhead on Sunday with temperatures in
the 20s regionwide. The gusty winds will slowly abate through the
day with winds dropping into the 10-20 mph range by sunset.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 359 AM EST Saturday...A weak surface trough crosses the region
Sunday night and we'll have a chance for light rain and then snow
showers. Chance for showers continues into Monday as another weak
front approaches from our west. Neither of these features have
abundant moisture, but regardless, could see some showers as they
cross the region. Temperatures Sunday night will be close to
seasonal normals, dipping into the teens to lower 20s. Highs on
Monday will then be in the 40s areawide. As the weak surface front
crosses the area on Monday winds will become breezy out of the
southwest ahead of the boundary, generally gusting to 25 mph.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 359 AM EST Saturday...Cold front crosses the region Monday
night and winds will turn to the northwest. High pressure will then
ridge over the north country for Tuesday, leading to quieter
weather. Dry weather will continue for much of the week, with next
chance for precipitation Thursday night into Friday with a frontal
system crossing the region. Still a lot of uncertainty this far out
with that system. Temperatures will trend quite warm towards the end
of next week, could see some highs in the 50s areawide.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z SUNDAY...IFR conditions will overspread the North
Country around 12Z as snowfall continues to advance eastward.
Ceilings are already dropping to 800 ft at KMSS and this will
likely be the standard as snowfall begins at all terminals.
Temperatures are all over the place this morning with 40s in
Vermont and 30s in New York. This may lead to a brief shot of
rain at the onset of precipitation but should quickly change to
snow. Gusty winds will develop this afternoon and lead to very
low visibilities which will likely bring many terminals down to
1/4SM for several hours. Snow will taper off after 00Z but BLSN
will continue to keep IFR visibilities around although we will
see steady improvement to our ceilings.
Outlook...
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHRA, Chance SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 AM EST Sunday for VTZ001>012-
016>019.
NY...Winter Storm Warning until 1 AM EST Sunday for NYZ026>031-034-
035-087.
&&
SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...ClayHazardous weather outlook, Mar 12, 3:44 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
344 AM EST Sat Mar 12 2022
NYZ026>031-034-035-087-VTZ001>012-016>019-130845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
344 AM EST Sat Mar 12 2022
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills Sunday morning will range from 5 to 15 degrees below
zero. Given the warmer temperatures as of late, these dangerously
cold wind chills may catch people unaware. Be sure to dress warmly
and in layers if venturing out on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Eastern Addison
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Eastern Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.
Winter Storm, Western Chittenden
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Western Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.
Winter Storm, Western Rutland
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Western Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.
Winter Storm, Eastern Chittenden
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.
Winter Storm, Eastern Franklin
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.
Winter Storm, Lamoille
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Lamoille forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.
Winter Storm, Washington
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Snowfall totals were 6 to 10 inches with the higher totals in the higher elevations.
Winter Storm, Eastern Rutland
- When
- March 12, 4:00 AM EST to 5:00 PM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall totals were 4 to 8 inches with the higher totals in the higher elevations.
Winter Weather, Grand Isle
- When
- March 12, 4:00 AM EST to 4:00 PM EST
- Where
- Grand Isle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Snowfall amounts were 2 to 4 inches.
Winter Weather, Western Addison
- When
- March 12, 4:00 AM EST to 4:00 PM EST
- Where
- Western Addison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall amounts were 2 to 5 inches.
Winter Weather, Western Franklin
- When
- March 12, 4:00 AM EST to 4:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall amounts were 2 to 5 inches.
Winter Storm, Caledonia
- When
- March 12, 5:00 AM EST to 6:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were common with the higher totals in higher terrain.
Winter Storm, Essex
- When
- March 12, 5:00 AM EST to 6:00 PM EST
- Where
- Essex forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 15 inches were common with the higher totals in higher terrain.
Winter Storm, Orleans
- When
- March 12, 5:00 AM EST to 6:00 PM EST
- Where
- Orleans forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were common with the higher totals in higher terrain.
Winter Storm, Orange
- When
- March 12, 5:00 AM EST to 6:00 PM EST
- Where
- Orange forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were common with the higher totals in higher terrain.
Winter Weather, Windsor
- When
- March 12, 5:00 AM EST to 6:00 PM EST
- Where
- Windsor forecast zone
- Reported by
- CoCoRaHS
Snowfall amounts were 2 to 5 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, March 12, 20221 death · 1 event
- Tornadoes and Flood in Florida, March 12, 20224 injured · $401,000 · EF1 · 15 events
- High Wind and Strong Wind in South Carolina, March 12, 2022$104,000 · 55 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 12, 202255 events
- Tornadoes and Damaging Winds in Florida, March 12, 2022$7,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in Florida, March 12, 2022$13,000 · 50 kt wind · 22 events
- Winter Storm and Winter Weather in New York, March 12, 202227 events
- Blizzard and Winter Storm in Virginia, March 12, 202224 events
- High Wind and Strong Wind in North Carolina, March 12, 2022$27,000 · 56 kt wind · 3 events
- Damaging Winds and High Wind in North Carolina, March 12, 202275 kt wind · 23 events
- Strong Wind in Georgia, March 12, 2022$20,000 · 2 events
- Damaging Winds and High Wind in North Carolina, March 12, 202267 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004240, 1004241, 1004242, 1004243, 1004244, 1004245, 1004246, 1004247, 1004248, 1004249, 1004252, 1004236, 1004237, 1004238, 1004239, 1004251.